Thursday, November 09, 2006

Still Under the Weather and My Doc Prescribed Topamax - Any Suggestions?

Again, I've been MIA due to some health issues I'm dealing with, and have been dealing with for two months now. Nov. 7th marked the "two month exactly" mark - I'm just happy that my kitty Nina is getting better and running around beating up the other cats - now Mom has to get better.

I just had a brain MRI on Tuesday - but I'm sure it's not my brain (well, maybe a few brain cells short from all the grass I used to smoke, but nothing bad), and that it's the inner ear/vestibular thing I mentioned in previous blog entries, but better to check and be sure.

The neurologist I saw this week said the thought I had Benign Positional Vertigo, which is inner ear related...

Regardless, I just want to find out what the hell's going on. I'm tired all the time (even writing my Blogs has been too much work, really) and the vertigo thing is sucking big time.
I also started getting really bad headaches...moreso near the time of my period (get ready all you male readers, to barf, I know - sorry) but they seemed to have the signs of being Migraines.
So the doc prescribed Topamax - it's fda approved to be a preventative for Migraines. He thinks that my headaches might be related to the vertigo in some way...

What is weird to me is that Topamax is mainly used to treat epilepsy and lessen seizures, as well as other uses...
I was checking out CrazyMeds.org's site about the drug, and there are a lot of side effects because it is focusing on the lobes of the brain. Some of them are memory loss and cognitive impairment. and kidney stones.

Great. Just what I need. I've been really depressed for a while, now I'll just be dumb and depressed and unable to pee.

As the doctor slid the 42-tablet sample bottle across the table to me he said "One of the side effects is weight loss. Some people like that."
Goody, I thought - because I've gained weight and one could easily fit a six pack on my ass as a side table - while I was standing.

However, I am cautious about taking this drug...anything that messes with the brain's cognitive abilities is scary to me. That's why I haven't taken anti-depressants even thought they have been gently suggested from time to time.

So, I'm throwing this out into the cybersphere - if anyone has any suggestions or cautionary tales or success stories on this, please let me know.

6 Comments:

Blogger Maritza said...

I was given Topomax for a herniated disc and it worked wonders. The concept is that sometimes nerve endings get "crimped" and epilepsy medication helps smooth them out thereby letting messages flow and not get trapped causing headaches, backaches, etc. I only took half the meds as prescribed. It sorta sounds like the same concept for you. Vertigo sucks. I can take pain but not dizziness.

Get better! Go find a neurologist!

8:11 AM  
Blogger Billychic said...

Maritza, you're awesome, thanks so much for the advice. I was just so scared about any cognitive damage...yeah, the vertigo really does suck...as does the pain. I'm going to hold off for a bit until I get the MRI results back...

6:54 PM  
Blogger GK said...

The usefulness of TOPAMAX in the acute treatment of migraine headache has not been studied. I know it is indicated for migrane prophylaxsis but im uncertain as to whether it is a first line drug of choice.

Id recommend u get a second opinion, but then again I could be wrong.

Either way, get well soon

Peace be
G

11:01 AM  
Anonymous michael uk said...

hello billy, i am very new to the internet and have no idea how i came across your site, but i have found it very interesting. with regards to your health i hope you are feeling much better - it is good to be aware of the insanities and injustices of and in our world, but not at the expense of your health, physical and mental. i would recomend less thinking about x,y, and z and more on you and H A P P, and Y. From your photos i can see that you have a wide and varied good set of friends and family around you,with Christmas comming so soon, chil, party, dont think or drink too much and live in the momment - be mindful of your thoughts - imagine speaking all of your thoughts aloud.
You will as all do see and understand a great need to edit them and even a better reason - do not have them - errase them - the ones you would not wish to be heard. As for medications and side effects - these are written by lawyers with a little help from pharmacologists, i have deppresion and other mental health issues to beat-up and was once prescribed a drug called lithium - one of the possible side effects was sudden death (i did not take them) you do right to be causious about medications, but i do not personaly believe that their is any drug in the world that can alone cure illnesses of the mind. That is to say that the most powerful medicine in the world is already in your mind and soul, look there for peace and you will find it, in fact whatever you look for in the immensities of your mind, you will find.

so if any of this is helpful to you, good, if not sorry.

6:32 PM  
Blogger Billychic said...

Thank you so much, everyone for your advice. It's nice to know that people care and are willing to share their thoughts.

Y'all ROCK.

:)
d

7:01 PM  
Anonymous Anonymous said...

Hi Maritza-
Gorgeous name, by the way--

I was recently prescribed Topamax for my 2 month episode with vertigo/balance problems. I've only had somewhat "annoying" unilateral tingling headaches that didn't bother me as much as the severe vertigo-- so, I was very surprised when the neurologist diagnosed me with migraines as the cause of my vertigo. I've taken the Topamax for a week so far- had a few bizarre side affects-- mostly tingling of the hands and feet and also face, as well as a kind of "brain fog." My appetite has also taken a nose dive-- but supposedly these all subside as you body get accustomed to the meds. As a daughter of two pharmacists, I've been told that some folks have literally had been given their lives back because of this particular drug. So, despite my own initial concerns... I'm giving it a chance for at least a month and hoping that the vertigo will disappear. I've missed work for a month and recently returned- it's hard, but I'm giving it my all. Nothing's worse that feeling like the world is tilting/spinning/rotating. It's scary to take a new med, but you owe to your personal well-being and your social life to GO FOR IT. All the best...
-Linnea

10:30 PM  

Post a Comment

Links to this post:

Create a Link

<< Home



Tamazu: Humor observations blogs


This site is a member of WebRing. To browse visit here.


BM Counter